Binge Eating Disorder and Medication Side Effects
When you have binge eating disorder you always have to be careful about what medications your take due to the medication side effects and your binge eating disorder. Some medications can have an impact on your metabolism or your appetite. Some can exacerbate symptoms from comorbid disorders that you have. In the end, everyone should be careful of what pills they take and what these pills can do to their bodies. But binge eating disorder and medication side effects are even more critical to consider.
Binge Eating Disorder and A Side Effect of Fear
I had a recent medication interaction between my binge eating disorder and some side effects from a medication. When I went to an ear, nose, and throat specialist for my chronic sinus problems, I told him that I had both bipolar disorder and binge eating disorder and assumed that he would not put me on any medications whose side effects might interact with either issue. I was put on a medication to help with my seasonal allergies and shortly after I started taking it, I was absolutely consumed with fear. I was afraid of traffic, afraid of people, and afraid of work; the slightest thing would send me into a spiral of anxiety.
I had been going through a stressful time already and thought this was just a continuation of that. When I binged again, I figured I was just too overwhelmed to cope. But when I was refilling my pills one night I realized that the label carried a warning, "Call your doctor if you experience mood changes, sadness, depression, or fear." That's when I realized this medication had been interacting with my bipolar and the side effects were triggering my eating disorder.
Binge Eating Disorder and an Appetite Suppressant's Side Effects
There are a lot of medications that can produce side effects that impact your binge eating disorder. When I was still having trouble controlling my eating after I had gastric sleeve weight loss surgery, my surgeon put me on a medication to suppress my appetite. One day I was feeling very anxious and when I'm anxious I just want to eat everything in the fridge so I took an appetite suppressant. I spent the entire 12 hours of the pill's life feeling like I was on the brink of a panic attack.
When I went to my primary care doctor to see about a different medication, since I could barely function that day, and no, I didn't want to eat, but that's hardly helpful when my heart is pounding and I'm having racing thoughts. He told me he never would have put me on that medication to begin with because it can have these kinds of side effects in someone with bipolar. He added that I should stop taking it immediately. Unfortunately, there was nothing else available to prescribe me.
Watch the Side Effects when You Have Binge Eating Disorder
It's always important to read medication labels and make sure that there will be no side effects that interact with issues you already have, but this becomes even more important when you have a serious illness like binge eating disorder. It's difficult enough to handle this disease on your own, but when you have something working against you, it can lead to dangerous consequences. So if you're taking a new medication, no matter what it is, be sure to tell your doctor about any medical or mental health problems you have, read all of the fine print, and monitor yourself for signs of those side effects.
Find Star on Twitter, Google+, and on her personal blog.
LaBranche, S. (2015, June 18). Binge Eating Disorder and Medication Side Effects, HealthyPlace. Retrieved on 2023, June 9 from https://www.healthyplace.com/blogs/bingeeatingrecovery/2015/06/binge-eating-disorder-and-medication-side-effects
Author: Star LaBranche
Educative article. Thankyou for sharing...
It good I have been reminded to be reading the side effects on medicines I rarely do